Alert archive / Montana / Red Flag Warnings in 2006

Red Flag Warning 6, NWS Great Falls, MT

August 8, 200615 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 8, 2006, 5:51 AM MDT for 15 counties in Montana. It took effect at Aug 8, 2006, 12:00 PM MDT. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2006, 5:51 AM MDT (11:51 UTC)
In effect from
Aug 8, 2006, 12:00 PM MDT
Expired
Aug 8, 2006, 10:06 PM MDT
In force
10 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 16 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 3:31 PM MDTTSTM WND GST 472 E Helena, MT
Aug 8, 4:50 PM MDTTSTM WND GST 571 Ne Choteau, MTWIND GUST WAS WITH OUTFLOW IN ADVANCE OF THUNDERSTORMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 11.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4454 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 081151
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
551 AM MDT TUE AUG 8 2006

MTZ112-114>118-081800-
/O.UPG.KTFX.FW.A.0007.060808T1800Z-060809T0600Z/
/O.NEW.KTFX.FW.W.0006.060808T1800Z-060809T0600Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
551 AM MDT TUE AUG 8 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR A FRONTAL PASSAGE WITH SCATTERED THUNDERSTORMS OVER 
PORTIONS OF SOUTHWEST AND WEST CENTRAL MONTANA...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A PACIFIC FRONT WILL MOVE THROUGH WESTERN AND CENTRAL MONTANA
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...CAUSING A
SIGNIFICANT WIND SHIFT. IN ADDITION...RELATIVE HUMIDITIES WILL
ONCE AGAIN DROP BELOW 20 PERCENT DURING THIS TIME WITH
TEMPERATURES IN THE 90S AT LOWER ELEVATIONS. SCATTERED
DRY AND WET THUNDERSTORMS WITH GUSTY AND ERRATIC WINDS WILL ALSO
DEVELOP AHEAD OF THE COLD FRONT THIS AFTERNOON AND EVENING. THE
INCREASE IN LIGHTNING COVERAGE...GUSTY AND SHIFTING WINDS...AND
VERY DRY CONDITIONS WILL ALL COMBINE TO CREATE CRITICAL FIRE
WEATHER CONDITIONS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$

COULSTON
2 follow-up statements
000 
WWUS85 KTFX 081547
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
947 AM MDT TUE AUG 8 2006

MTZ112-114>118-090600-
/O.CON.KTFX.FW.W.0006.060808T1800Z-060809T0600Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
947 AM MDT TUE AUG 8 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR A FRONTAL PASSAGE WITH SCATTERED THUNDERSTORMS OVER 
PORTIONS OF SOUTHWEST AND WEST CENTRAL MONTANA...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

A PACIFIC FRONT WILL MOVE THROUGH WESTERN AND CENTRAL MONTANA
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...CAUSING A
WIND SHIFT. IN ADDITION...RELATIVE HUMIDITIES WILL ONCE AGAIN
DROP BELOW 20 PERCENT DURING THIS TIME WITH TEMPERATURES IN THE
90S AT LOWER ELEVATIONS. SCATTERED DRY AND WET THUNDERSTORMS WITH
GUSTY AND ERRATIC WINDS WILL ALSO DEVELOP AHEAD OF THE COLD FRONT.
THE INCREASE IN LIGHTNING COVERAGE...GUSTY AND SHIFTING WINDS...
AND VERY DRY CONDITIONS WILL ALL COMBINE TO CREATE CRITICAL FIRE
WEATHER CONDITIONS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$

MPJ
000 
WWUS85 KTFX 090406
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1006 PM MDT TUE AUG 8 2006


MTZ112-114>118-090515-
/O.CAN.KTFX.FW.W.0006.000000T0000Z-060809T0600Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
1006 PM MDT TUE AUG 8 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELED THE RED
FLAG WARNING.

THUNDERSTORMS HAVE ENDED ACROSS THE AREA. WINDS HAVE DIMINISHED AND
RELATIVE HUMIDITIES WILL CONTINUE TO RISE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 8, 4:01 AM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 8, 4:01 AM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 AM MDT TUE AUG 8 2006

.DISCUSSION...

TODAY THROUGH THURSDAY...TWO WEAK SHORTWAVE TROUGHS IN THE
SOUTHWEST FLOW ALOFT WILL BRING AT LEAST ISOLATED THUNDERSTORMS TO
SOUTHWEST AND NORTH CENTRAL MONTANA THIS AFTERNOON AND TONIGHT.
ONE IS MOVING ACROSS THE AREA CURRENTLY AND WILL LINGER INTO THE
AFTERNOON AND EVENING FOR THE FIRST ROUND OF THUNDERSTORMS. THE
SECOND ONE WILL BRING ANOTHER ROUND OF STORMS LATER THIS EVENING
AND OVERNIGHT...MAINLY WEST OF HAVRE AND LEWISTOWN. THIS SECOND
BATCH OF STORMS WILL SPREAD EAST ACROSS CENTRAL MONTANA DURING
THE DAY ON WEDNESDAY AS THE SHORTWAVE TROUGH MOVES THROUGH THE
AREA. ISOLATED STRONG STORMS ARE POSSIBLE WITH THE STORMS THIS
AFTERNOON AND EVENING...WITH GUSTY WINDS BEING THE MAIN THREAT. A
COLD FRONT WILL ALSO MOVE SOUTH THROUGH NORTH CENTRAL MONTANA THIS
AFTERNOON AND EVENING...SHIFTING WINDS MORE NORTHERLY AND
INCREASING THEM. THESE THUNDERSTORMS AND GUSTY WINDS TODAY AND
THIS EVENING WILL INCREASE THE FIRE DANGER ACROSS THE AREA
(PLEASE SEE FIRE WEATHER SECTION FOR DETAILS) AS TEMPERATURES WILL
REMAIN HOT AGAIN TODAY. TEMPERATURES WILL COOL ABOUT 5 TO 10
DEGREES ON WEDNESDAY AS THE BRUNT OF THE COOLER AIR MOVES INTO THE
AREA. UPPER LEVEL RIDGING WILL KEEP WEDNESDAY NIGHT DRY...THEN AN
INCREASING SOUTHWEST FLOW AGAIN ON THURSDAY WILL INCREASE THE
CHANCE OF THUNDERSTORMS OVER THE WESTERN MOUNTAINS AS TEMPERATURES
WARM A FEW DEGREES.  COULSTON

THURSDAY NIGHT THROUGH SUNDAY NIGHT...PACIFIC UPPER LOW ALONG
WEST COAST THURSDAY EVENING WILL SLOWLY SWEEP INTO SOUTHERN
ALBERTA FRIDAY MORNING. EXPECT A CHANCE OF SHOWERS AND
THUNDERSTORMS ALONG THE NORTHERN FRONT RANGE OF THE ROCKIES FRIDAY
NIGHT AND SATURDAY SPREADING INTO CENTRAL MOUNTAINS SATURDAY AND
SATURDAY NIGHT. SUNDAY AREA COMES UNDER INFLUENCE OF MOSTLY DRY
WEST-NORTHWEST FLOW ALOFT. TEMPERATURES COOL SLIGHTLY FRIDAY AND A
LITTLE MORE ON SATURDAY BUT WILL STILL BE SLIGHTLY ABOVE SEASONAL
NORMALS. SUNDAY TEMPERATURES BEGIN TO CREEP UPWARD SLIGHTLY AS
UPPER HIGH PRESSURE REESTABLISHES ITSELF IN WAKE OF UPPER LOW.
BRITTON

MONDAY THROUGH TUESDAY...MODELS IN FAIR AGREEMENT DURING THIS
PERIOD. A FLAT UPPER LEVEL RIDGE PERSISTS OVER OUR AREA. ONLY
LIMITED MOISTURE IN A WESTERLY FLOW ALOFT WOULD RESULT IN CLEAR TO
PARTLY CLOUDY SKIES. HOWEVER A SOMEWHAT UNSTABLE SOUTHWESTERLY
UPPER LEVEL FLOW OVER OUR SOUTHERN ZONES WOULD PRODUCE ISOLATED...
AFTERNOON AND EVENING THUNDERSTORMS ALONG THE SOUTHERN CONTINENTAL
DIVIDE. TEMPERATURES WILL WARM TO A FEW DEGREES ABOVE SEASONAL
AVERAGES UNDER THE RIDGE. EK

&&

.AVIATION...
UPDATED 0500Z
WEAK DISTURBANCE IN SW FLOW ALOFT WILL CONTINUE TO MOVE EAST
ACROSS CENTRAL MT THIS EVENING. SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DIMINISH THROUGH 08Z...BUT A FEW LINGERING SHOWERS
WILL BE POSSIBLE...ESPECIALLY ACROSS SW MT. THUNDERSTORMS WILL
DEVELOP AGAIN TUESDAY AFTERNOON AHEAD OF A STRONGER DISTURBANCE TO
MOVE ACROSS THE AREA TUESDAY EVENING. HOENISCH

&&

.FIRE WEATHER...
HAVE UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR
FIRE ZONES 112 AND 114 THROUGH 118 THIS AFTERNOON AND EVENING. A
COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
EVENING...INCREASING THE SOUTHWEST WINDS AHEAD OF THE FRONT AND
NORTHERLY WINDS BEHIND IT. THERE WILL ALSO BE AN INCREASED CHANCE
OF WET AND DRY THUNDERSTORMS WITH GUSTY WINDS ACROSS THE ENTIRE
AREA THIS AFTERNOON AND EVENING. FIRE DANGERS ARE ALREADY HIGH TO
VERY HIGH AND RELATIVE HUMIDITIES HAVE BEEN RUNNING VERY LOW. THE
COMBINATION OF THUNDERSTORMS AND GUSTY SHIFTING WINDS WILL
INCREASE THE POTENTIAL FOR NEW STARTS AND HINDER ANY ONGOING
FIREFIGHTING EFFORTS. FIRE WEATHER ZONE 113 WAS LEFT OUT OF THE
WARNING BECAUSE THUNDERSTORMS WILL NOT REACH THAT AREA UNTIL THIS
EVENING WHEN RELATIVE HUMIDITIES WILL BE INCREASING.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  95  60  88  55 /  20  20  20   0
CTB  91  58  90  52 /  20  20  20   0
HLN  97  62  88  57 /  20  30  20   0
BZN  95  53  87  49 /  20  20  20   0
WEY  85  39  79  39 /  20  20  10   0
DLN  90  53  85  50 /  20  20  10   0
HVR 100  62  93  57 /  20  20  20   0
LWT  95  60  87  55 /  20  20  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT
FOR MTZ112-MTZ114-MTZ115-MTZ116-MTZ117-MTZ118.

&&

SHORT TERM...COULSTON
LONG TERM...BRITTON/EK
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 7, 9:10 PM MDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
910 PM MDT MON AUG 7 2006

MTZ008-014-015-052-053-055-081145-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-GALLATIN-
910 PM MDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

A WEAK DISTURBANCE WILL MOVE NORTH ACROSS WESTERN MONTANA THIS
AFTERNOON AND EVENING. THE UNSTABLE AIRMASS ASSOCIATED WITH THIS
DISTURBANCE WILL ALLOW FOR THE DEVELOPMENT OF WIDELY SCATTERED
THUNDERSTORMS OVER WEST CENTRAL AND SOUTHWEST MONTANA. MOISTURE
WILL BE LIMITED AND LITTLE PRECIPITATION IS EXPECTED. HOWEVER...
STRONG...GUSTY AND ERRATIC WINDS ARE POSSIBLE WITH THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR TUESDAY FOR THUNDERSTORMS
AND A FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>013-044>051-054-081145-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
MEAGHER-
340 PM MDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WATHER WATCH HAS BEEN ISSUED FOR TUESDAY FOR THUNDERSTORMS
AND A FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.